Wyoming, 2025

Damaging Wind in Wyoming, August 15, 2025

August 15, 2025 · NWS RIW · 1 event in 1 county or zone

A high based thunderstorm produced wind gusts as high as 68 mph at the Riverton airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high based thunderstorm produced wind gusts as high as 68 mph at the Riverton airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 11:55 AM MST, 3 hours 5 minutes earlier. Its key messages:

  • Afternoon showers and thunderstorms return across much of the Cowboy State today.
  • Frequent lightning and strong gusty outflow winds will be the main concern nearby any developing storms.
  • Daily chances for afternoon showers and thunderstorms persist into the weekend.
  • The upcoming week looks to see hot and dry conditions return with little to no chances for precipitation.
Area forecast discussion, Aug 15, 11:55 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1255 PM MDT Fri Aug 15 2025

.KEY MESSAGES...

- Afternoon showers and thunderstorms return across much of the Cowboy
  State today.

- Frequent lightning and strong gusty outflow winds will be the
  main concern nearby any developing storms.

- Daily chances for afternoon showers and thunderstorms persist
  into the weekend.

- The upcoming week looks to see hot and dry conditions return
  with little to no chances for precipitation.

&&

.UPDATE...
Issued at 1254 PM MDT Fri Aug 15 2025

The forecast remains mostly unchanged across the Cowboy State today.
One new update is an air quality alert that has been issued for all
of the Bighorn Basin through Saturday afternoon. This is due to the
increasing Red Canyon Fire just east of Thermopolis that has been
producing large smoke plumes. The smoke from this fire has
stagnated across the basin which has lead to the issuance of an
air quality alert. Monsoonal moisture will once again attempt
to trickle into the region fueling scattered shower and
thunderstorm development this afternoon and evening. Highs look
to be right around seasonable values with temperatures in the
upper 80s to low 90s east of the Divide and around 80 west of
the Divide. Showers and thunderstorms look to start developing
shortly after 1300 local time. Precipitation will gradually
shift east through the afternoon before eventually dissipating
through the evening hours into the early morning hours on
Saturday. The main concern today will be strong gusty outflow
winds possibly of 50 or more mph nearby any developing storms.
Also frequent cloud to ground lightning is likely and due to the
overall dryness of the atmosphere this may lead to fire start
concerns. As a result of the limited moisture across the region
most location will see virga showers and dry thunderstorms. That
being said there still will be some areas that see a quick
shower with moisture making it to the surface. However, the
amount of liquid making it to the surface will be far from
enough to make an impact on the drought conditions seen across
much of the state. Daily chances for showers and thunderstorms
continue into the weekend with moisture gradually increasing
each day with as more monsoonal moisture is ushered into the
region. Temperatures remain mostly unchanged through this period
with seasonal to slightly above normal values.

The long range forecast remains mostly unchanged as well with models
continuing to indicate a return of dry and hot weather for much of
the upcoming week. The current forecast is showing temperatures
returning to the mid to upper 90s east of the Divide and low 90s
west of the Divide by the middle of next week. This will need to be
monitored as the dry and hot conditions may lead to another period
of elevated to near critical fire weather conditions. Fortunately
winds are looking to be mostly marginal which would likely limit any
critical fire weather conditions.

&&

.DISCUSSION...
Issued at 137 AM MDT Fri Aug 15 2025

High pressure to the east continues to shift eastwards today,
allowing continued moisture to move into the area. Shortwave energy
moving through will bring the chance for showers and thunderstorms
today. In summary, today looks similar to the past two days.

A few lingering showers will make it to sunrise today. Hi-res models
are then in good agreement on a push of moisture associated with the
shortwave moving into southwest Wyoming between 9am and 11am MDT.
Accordingly, shower and thunderstorm chances will occur, starting in
southwest Wyoming and spreading northeastwards through the day.
Chances then continue into the evening, decreasing through Friday
night. Like the previous two days, showers and thunderstorms will
likely be widespread in coverage, so have once again included a
broad 15 percent chance to all areas today, with higher chances in
locations where hi-res models agree. Wind gusts 30 to 40 mph are
possible with any storms, though gusts over 40 mph are possible with
stronger storms. Even with increasing moisture, the majority of
storms are expected to be on the drier side when it comes to liquid
accumulations, with the continued risk of dry, or nearly dry,
thunderstorms.

For fire weather concerns, there is a little less today as the
increased moisture brings relative humidities (RH) up slightly. The
overall synoptic winds are also a little less today. However,
localized elevated fire weather conditions are likely to occur today
around any thunderstorms due to lightning risk and gusty outflow
winds, in additional to lack of rain accumulations.

For Saturday, the upper-level pattern remains similar. Shower and
thunderstorm chances once again occur, with lightning and gusty
outflow winds contributing to fire weather concerns again. Much the
same for Sunday, though the moisture over the area will be
decreasing, so storms may not be as widespread and would be more
confined along and west of the Divide (though there could be
chances eastwards too). High pressure begins to build back in next
week, with rain chances significantly decreasing and temperatures
increasing.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1122 AM MDT Fri Aug 15 2025

Showers and thunderstorms are still expected to develop in the
next couple hours,and should be spreading quickly northeast.
Coverage today may be somewhat more limited, so only adjusted a
couple sites over to TEMPO groups for the day. Main threat
remains gusty and variable winds in their vicinity. Winds
outside any thunderstorms should remain below 15 kts at all
sites. Some lingering midlevel clouds may remain overnight,
likely around 15000. Saturday will be similar to today, with
light winds in the morning, and thunderstorms in the afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Saturday for WYZ003>006-008.

&&

UPDATE...Dziewaltowski
DISCUSSION...Wittmann
AVIATION...Straub
Hazardous weather outlook, Aug 15, 12:40 AM MST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
140 AM MDT Fri Aug 15 2025

WYZ001>020-022>030-161300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
140 AM MDT Fri Aug 15 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Chances for showers and thunderstorms late morning through tonight.
Gusty outflow winds is the primary hazard for this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday and Sunday...A chance of afternoon and evening
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 1:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
222 PM MDT Fri Aug 15 2025

WYZ003>006-010-011-016>020-022-025>030-160200-
Cody Foothills-North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Northeast Johnson County-
Southeast Johnson County-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo,
Kaycee, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper,
Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville,
Rock Springs, Green River, and Wamsutter
222 PM MDT Fri Aug 15 2025

...Gusty Outflow Winds 40 to 50 mph through 8 PM Friday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Outflow wind gusts 40 to 50 mph with a few gusts of 55
  mph or more possible.

* WHERE...Lower elevations across Johnson, Natrona, Fremont,
  Sweetwater, Sublette, and southern Lincoln Counties as well as
  the Bighorn Basin.

* WHEN...Through 8 PM Friday.

* ADDITIONAL DETAILS...Scattered high-based showers and
  thunderstorms will continue to develop and spread across much of
  central and southern Wyoming Friday afternoon and evening. Any
  of these showers and storms will be capable of producing outflow
  wind gusts of 40 to 50 mph with occasional gusts around 55 mph.

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 15, 3:00 PM MST to 3:07 PM MST
Where
Fremont County, Riverton Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292307.